Alert archive / Montana / Red Flag Warnings in 2014
Red Flag Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 24, 2014, 3:53 AM MDT for 5 counties in Montana. It took effect at Jul 24, 2014, 12:00 PM MDT. It was in force for 12 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 2014, 3:53 AM MDT (09:53 UTC)
- In effect from
- Jul 24, 2014, 12:00 PM MDT
- Expired
- Jul 25, 2014, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Phillips County, MT
The radar
The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:30 PM MDT | TSTM WND GST 55 | Loma, MT | ESTIMATED 55 MPH THUNDERSTORM OUTFLOW WIND GUST REPORTED BY NWS EMPLOYEE DRIVING NEAR LOMA. IT SHOOK THEIR SUV. |
| Jul 24, 1:50 PM MDT | HAIL 0.5 | 5 Nne Loma, MT | SPOTTER ALSO REPORTED 45 MPH WIND GUSTS |
| Jul 24, 2:22 PM MDT | TSTM WND GST 54 | 4 W Havre, MT | 54 MPH WIND GUST WITH A THUNDERSTORM AT THE HAVRE CITY COUNTY AIRPORT AT 222 PM. |
| Jul 24, 2:24 PM MDT | TSTM WND GST 62 | 4 W Havre, MT | 62 MPH THUNDERSTORM WIND GUST REPORTED AT HAVRE CITY COUNTY AIRPORT AT 224 PM. |
| Jul 24, 3:55 PM MDT | TSTM WND DMG | Malta, MT | TWO POWER POLES KNOCKED DOWN. POWER WAS OUT FOR TWO HOURS. WINDY CONDITIONS CONTINUED FOR ABOUT ANOTHER HOUR. |
| Jul 24, 3:55 PM MDT | TSTM WND DMG | Malta, MT | TWO POWER POLES KNOCKED DOWN. POWER WAS OUT FOR TWO HOURS. WINDY CONDITIONS CONTINUED FOR ABOUT ANOTHER HOUR. EVENT TYPE CORRECTED. |
| Jul 24, 4:15 PM MDT | TSTM WND GST 60 | 5 W Frenchman Reservoir, MT | |
| Jul 24, 4:15 PM MDT | HAIL 1 | 17 N Saco, MT | WITH 60 MPH WINDS. |
| Jul 24, 4:30 PM MDT | HAIL 1 | Frenchman Reservoir, MT | WITH HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2874 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
933 WWUS85 KTFX 240953 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 353 AM MDT THU JUL 24 2014 MTZ113-115-242200- /O.UPG.KTFX.FW.A.0002.140724T1800Z-140725T0600Z/ /O.NEW.KTFX.FW.W.0002.140724T1800Z-140725T0600Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 353 AM MDT THU JUL 24 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 115 AND THE SOUTHERN THIRD OF BLAINE COUNTY IN FIRE WEATHER ZONE 113. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...NOON TO MIDNIGHT THURSDAY AFTERNOON AND EVENING. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * TEMPERATURES...IN THE UPPER 70S TO MID 80S. * IMPACTS...THIS CRITICAL COMBINATION OF GUSTY WIND AND LOW HUMIDITY COULD LEAD TO RAPID AND DANGEROUS FIRE GROWTH ON ANY FIRE ACTIVITY. LIGHTNING STARTS ARE POSSIBLE DUE TO YESTERDAYS THUNDERSTORM ACTIVITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
911 WWUS85 KTFX 242117 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 317 PM MDT THU JUL 24 2014 MTZ113-115-250600- /O.CON.KTFX.FW.W.0002.000000T0000Z-140725T0600Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 317 PM MDT THU JUL 24 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115... * AFFECTED AREA...FIRE WEATHER ZONE 115 AND THE SOUTHERN THIRD OF BLAINE COUNTY IN FIRE WEATHER ZONE 113. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...NOON TO MIDNIGHT THURSDAY AFTERNOON AND EVENING. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * TEMPERATURES...IN THE MID TO UPPER 80S. * IMPACTS...THIS CRITICAL COMBINATION OF GUSTY WIND AND LOW HUMIDITY COULD LEAD TO RAPID AND DANGEROUS FIRE GROWTH ON ANY FIRE ACTIVITY. LIGHTNING STARTS ARE POSSIBLE DUE TO YESTERDAYS THUNDERSTORM ACTIVITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
465 WWUS85 KTFX 250552 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1152 PM MDT THU JUL 24 2014 MTZ113-115-250700- /O.EXP.KTFX.FW.W.0002.000000T0000Z-140725T0600Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 1152 PM MDT THU JUL 24 2014 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115... WINDS WILL TAPER OVERNIGHT WITH RELATIVE HUMIDITY INCREASING...THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 24, 3:48 AM MDT, 5 minutes earlier.
Area forecast discussion, Jul 24, 3:48 AM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 348 AM MDT Thu Jul 24 2014 .DISCUSSION... Thursday through Saturday...Another round of active weather is expected today as a low pressure system moves across the area bringing widespread gusty winds and fire weather concerns. A high winds warning remains in affect for the Northern Rocky Mountain Front and adjacent high plains. Due to low minimum RH values coinciding with the timing of the strongest winds, the fire weather watch will be upgraded to a red flag warning. Once the low pressure system moves off to the north east a ridge of high pressure will begin to build into the area. This pattern change does not bring any significant chances of widespread precipitation, but will begin to warm temperatures back towards seasonal averages behind the cooling expected Thursday. Saturday night through Wednesday...Models agree with the idea of having a strong ridge aloft over the western U.S. For the lower elevations in the forecast area highs in the 80s Sunday and Monday will warm into the upper 80s to lower 90s Tuesday and Wednesday. The ridge will result in dry conditions with the possible exception of isolated thunderstorms over the western mountains and southwest Montana. For fire weather this pattern will lead to increased curing of fuels. Winds will be less than 10 mph and lightning activity should be minimal. && .AVIATION... UPDATED 2331Z. VFR conditions are generally expected. Strong thunderstorms will move out of north central Montana shortly after midnight but until then expect MVFR/IFR conditions in heavy rain. Otherwise expect isolated showers or possibly thunderstorms the rest of tonight. For Thursday expect isolated showers or thunderstorms in the far east with scattered showers or thunderstorms over the mountains of the Rocky Mountain Front. A cold front will sweep through the area from west to east late tonight and Thursday morning and will bring gusty westerly winds. Local wind gusts in excess of 50 knots will be likely over the northern Rocky Mountain Front and possibly as far east as Toole County. && .FIRE WEATHER... Have upgraded the Fire Weather Watch for fire zone 115 (Chouteau/Fergus counties) and the southern third of Blaine County to a red flag warning from noon Thursday until midnight Friday Morning. RH values are expected to drop into the teens when winds are near their strongest values with most locations seeing sustained winds at 20 to 30 mph with gusts around 40 mph. There is also concern that lightning starts from thunderstorms Wednesday Night may hold over and then spread as the strong winds develop today. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 77 51 77 49 / 10 10 10 0 CTB 69 50 72 47 / 10 10 10 10 HLN 79 53 80 53 / 10 10 0 0 BZN 82 43 80 44 / 10 10 0 0 WEY 75 33 73 34 / 10 0 0 0 DLN 77 44 77 45 / 10 10 0 0 HVR 81 52 79 51 / 20 10 10 10 LWT 81 49 79 49 / 20 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from Noon today to Midnight MDT tonight Blaine...Chouteau...Fergus. HIGH WIND WARNING until Midnight MDT tonight Northern Rocky Mountain Front. HIGH WIND WARNING until Midnight MDT tonight Eastern Glacier... Toole. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 23, 11:03 PM MDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1103 PM MDT WED JUL 23 2014 MTZ050-051-240545- FERGUS MT-JUDITH BASIN MT- 1103 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND CENTRAL FERGUS COUNTIES UNTIL 1145 PM MDT... AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF MOORE...OR 15 MILES WEST OF LEWISTOWN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANVERS AND HILGER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT THURSDAY MORNING FOR WESTERN MONTANA. LAT...LON 4735 10916 4713 10905 4699 10988 4719 10992 TIME...MOT...LOC 0503Z 251DEG 32KT 4711 10971 MLV
Local storm report, Jul 23, 11:18 PM MDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST 1 N LOMA 47.95N 110.50W
07/23/2014 M63 MPH CHOUTEAU MT DEPT OF HIGHWAYS
LOMA DOT MEASURES 63 MPH WIND GUST.
&&
MLVSpecial weather statement, Jul 23, 11:41 PM MDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1141 PM MDT WED JUL 23 2014
MTZ047-240630-
BLAINE MT-
1141 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE COUNTY UNTIL
1230 AM MDT...
AT 1139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
HAYS TO 18 MILES WEST OF LANDUSKY...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HAYS...
LODGE POLE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4821 10842 4798 10842 4798 10860 4791 10864
4792 10887 4780 10888 4778 10895 4781 10898
4779 10903 4780 10910 4808 10923 4841 10844
4833 10839 4823 10840
TIME...MOT...LOC 0541Z 243DEG 31KT 4804 10906 4789 10899
SUKSpecial weather statement, Jul 23, 11:44 PM MDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1144 PM MDT WED JUL 23 2014 MTZ011-045-240630- HILL MT-LIBERTY MT- 1144 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES UNTIL 1230 AM MDT... AT 1143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF INVERNESS TO 21 MILES NORTH OF GILDFORD...AND MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN LIBERTY COUNTY... RURAL NORTHWESTERN HILL COUNTY... RURAL NORTHERN HILL COUNTY... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT THURSDAY MORNING FOR WESTERN MONTANA. LAT...LON 4878 11041 4887 11091 4901 11072 4900 11002 TIME...MOT...LOC 0544Z 229DEG 39KT 4891 11068 4887 11043 SUK
Special weather statement, Jul 23, 11:52 PM MDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 PM MDT WED JUL 23 2014
MTZ011-047-240630-
BLAINE MT-HILL MT-
1152 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL AND NORTHERN
BLAINE COUNTIES UNTIL 1230 AM MDT...
AT 1150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHEAST
OF GILDFORD TO 14 MILES NORTHWEST OF CHINOOK TO 13 MILES SOUTHWEST OF
FORT BELKNAP...AND MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ZURICH...
FORT BELKNAP...
HARLEM...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4900 10870 4857 10830 4843 10834 4843 10840
4836 10841 4814 10894 4869 10947 4883 11032
4901 11001 4901 10874
TIME...MOT...LOC 0552Z 212DEG 36KT 4888 11005 4877 10939
4840 10900
SUKSpecial weather statement, Jul 24, 12:29 AM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1229 AM MDT THU JUL 24 2014
MTZ047-240715-
BLAINE MT-
1229 AM MDT THU JUL 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
115 AM MDT...
AT 1228 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TURNER...OR 40 MILES NORTHEAST OF
CHINOOK...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN BLAINE COUNTY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR NORTH CENTRAL MONTANA.
LAT...LON 4900 10843 4889 10843 4878 10824 4875 10825
4873 10827 4873 10831 4859 10831 4859 10832
4900 10871
TIME...MOT...LOC 0630Z 229DEG 20KT 4887 10845
SUKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:12 PM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
| Jul 23, 7:21 PM MDT | Special Weather Statement | TFX | Glacier | 39 min |
| Jul 23, 7:59 PM MDT | Special Weather Statement | TFX | Meagher | 61 min |
| Jul 23, 8:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Jul 23, 8:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 51 min |
| Jul 23, 9:07 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| Jul 23, 9:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 51 min |
| Jul 23, 9:37 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Jul 23, 9:44 PM MDT | Special Weather Statement | TFX | Chouteau | 46 min |
| Jul 23, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jul 23, 10:27 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 48 min |
| Jul 23, 10:40 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 50 min |
| Jul 23, 10:56 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
| Jul 23, 10:58 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
| Jul 23, 11:03 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 23, 11:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 47 min |
| Jul 23, 11:41 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
| Jul 23, 11:44 PM MDT | Special Weather Statement | TFX | Hill | 46 min |
| Jul 23, 11:52 PM MDT | Special Weather Statement | TFX | Blaine | 38 min |
| Jul 24, 12:14 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 46 min |
| Jul 24, 12:29 AM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jul 24, 2:05 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jul 24, 2:15 PM MDT | Special Weather Statement | TFX | 45 min | |
| Jul 24, 2:47 PM MDT | Special Weather Statement | TFX | Blaine | 58 min |
| Jul 24, 2:57 PM MDT | Special Weather Statement | TFX | Blaine | 48 min |
Nearby
Red Flag Warnings in Montana, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.